The main treatment for HIV is a class of drugs called antiretrovirals. These drugs don’t cure HIV, but they can reduce the amount of virus in the body of someone with HIV. This can keep the virus from destroying their immune system.

Today, more than 20 antiretroviral drugs are approved to treat HIV. Most people who treat their HIV will take two or more of these drugs each day for the rest of their lives. Antiretroviral drugs must be taken at the right time and in the right way for them to work properly. Taking these medications the way a healthcare provider has prescribed them is called adherence.

Sticking to a treatment plan isn’t always easy. Antiretroviral drugs can cause side effects that can be severe enough to make some people stop taking them. But if a person with HIV skips doses of these drugs, the virus can start copying itself in their body again. This could cause the HIV to become resistant to the drugs. If that happens, the drug will no longer work, and that person will be left with fewer options to treat their HIV.

Read on to learn more about antiretroviral drug side effects and how to manage them and stick to a treatment plan.

Adherence

  • Adherence means sticking to a treatment plan. It’s important! If a person with HIV skips doses or stops taking their treatment, the HIV could become resistant to the drugs. This makes it difficult or impossible to treat the HIV.

HIV drugs have improved over the years, and serious side effects are less likely than they used to be. However, HIV drugs can still cause side effects. Some are mild, while others are more severe or even life-threatening. A side effect can also get worse the longer a drug is taken.

It’s possible for other medications to interact with HIV drugs, causing side effects. Other health conditions can also make the side effects from HIV drugs worse. For these reasons, when starting any new drug, people with HIV should tell their healthcare provider and pharmacist about all the other medications, supplements, or herbs they’re taking.

In addition, if any new or unusual side effects occur, people with HIV should call their healthcare provider. They should do this even if they’ve been on the medication for a long time. It can take months or years to start reacting to a drug.

For serious side effects, a healthcare provider might make sure that it’s the medication and not another factor that’s causing the symptoms. If the drug is to blame, they might switch treatment to another antiretroviral drug. This isn’t as easy as it sounds. They need to be sure that the new treatment will still work and that it won’t cause even more severe side effects.

Milder side effects may go away as soon as the body gets used to the drug. If not, a healthcare provider might suggest changing the way the drug is taken. For instance, they may recommend taking it with food instead of on an empty stomach, or at night instead of in the morning. In some cases, it may be easier to treat the side effect to make it more manageable.

Here are some of the more common side effects from antiretroviral drugs and tips for managing them.

Examples of drugs that may cause it:

  • abacavir (Ziagen)
  • zidovudine

What might help:

  • Eat several small meals per day instead of three large ones.
  • Drink smoothies or take nutritional supplements to make sure the body is getting enough vitamins and minerals.
  • Ask a healthcare provider about taking an appetite stimulant.

Lipodystrophy is a condition that causes people to lose or gain fat in certain body areas. This may make some people feel self-conscious or anxious.

Examples of drugs that may cause it: Combinations of drugs from the nucleoside reverse transcriptase inhibitors (NRTIs) and protease inhibitor classes.

NRTIs include:

  • abacavir
  • stavudine
  • didanosine
  • zidovudine
  • lamivudine
  • emtricitabine
  • tenofovir

Protease inhibitors include:

  • atazanavir
  • darunavir
  • fosamprenavir
  • indinavir
  • lopinavir
  • nelfinavir
  • ritonavir
  • saquinavir
  • tipranavir

What might help:

  • Exercise can help reduce body fat from the whole body, including the areas where fat has built up.
  • An injectable drug called tesamorelin (Egrifta) may help reduce excess belly fat in people who take HIV drugs. However, when people stop taking tesamorelin, belly fat is likely to come back.
  • Liposuction can remove fat in areas where it has collected.
  • If weight loss occurs in the face, a healthcare provider can provide information about injections of polylactic acid (New Fill, Sculptra).
  • People with diabetes and HIV could consider asking their healthcare provider about taking metformin. This diabetes drug can help reduce abdominal fat caused by lipodystrophy.

Examples of drugs that may cause it:

What might help:

  • Eat fewer greasy, fatty, spicy, and dairy foods, including fried foods and products that contain milk.
  • Eat fewer foods that are high in insoluble fiber, such as raw vegetables, whole grain cereals, and nuts.
  • Ask a healthcare provider about the benefits of taking over-the-counter anti-diarrheal medications, such as loperamide (Imodium) or diphenoxylate/atropine (Lomotil).

Fatigue is a side effect of HIV drug treatment, but it’s also a symptom of HIV.

Examples of drugs that may cause it:

  • zidovudine
  • efavirenz

What might help:

  • Eat nutritious foods to increase energy.
  • Exercise as often as possible.
  • Avoid smoking and drinking alcohol.

Stay safe

  • Remember, people with HIV should check with their healthcare provider before trying any of these suggestions. The healthcare provider will determine if it’s a safe option.

Examples of drugs that may cause it:

  • stavudine
  • didanosine
  • zidovudine
  • efavirenz
  • lopinavir/ritonavir
  • fosamprenavir
  • saquinavir
  • indinavir
  • tipranavir/ritonavir
  • elvitegravir/cobicistat

What might help:

  • Avoid smoking.
  • Get more exercise.
  • Reduce the amount of fat in the diet. Talk with a nutritionist about the safest way to do this.
  • Eat fish and other foods that are high in omega-3 fatty acids. These include walnuts, flaxseeds, and canola oil.
  • Have blood tests to check cholesterol and triglyceride levels as often as a healthcare provider suggests.
  • Take statins or other medications that lower cholesterol if suggested by a healthcare provider.

Examples of drugs that may cause it:

  • efavirenz (Sustiva)
  • rilpivirine (Edurant, Odefsey, Complera)
  • dolutegravir

What might help:

  • Talk with a healthcare provider about changing the timing of when the medication is taken.
  • Avoid alcohol and illegal drugs.
  • Ask a healthcare provider about counseling or antidepressant medications.

Examples of drugs that may cause it: Almost all HIV drugs.

What might help:

  • Eat smaller portions throughout the day instead of three big meals.
  • Eat bland foods, such as plain rice and crackers.
  • Avoid fatty, spicy foods.
  • Eat meals cold instead of hot.
  • Ask a healthcare provider about antiemetic medications to control nausea.

Examples of drugs that may cause it:

  • protease inhibitors
  • emtricitabine
  • raltegravir
  • elvitegravir/tenofovir disoproxil/emtricitabine
  • non-nucleoside reverse transcriptase inhibitors (NNRTIs), including:
    • etravirine
    • rilpivirine
    • delavirdine
    • efavirenz
    • nevirapine

What might help:

Examples of drugs that may cause it:

  • efavirenz
  • emtricitabine
  • rilpivirine
  • indinavir
  • elvitegravir/cobicistat
  • dolutegravir

What might help:

  • Exercise regularly.
  • Stick to a set sleep schedule and avoid taking naps.
  • Make sure the bedroom is comfortable for sleep.
  • Relax before bedtime with a warm bath or other calming activity.
  • Avoid caffeine and other stimulants within a few hours of bedtime.
  • Talk with a healthcare provider about sleep medications if the problem continues.

Other side effects from antiretroviral drugs can include:

Taking HIV drugs exactly as prescribed is important for them to work properly. If side effects occur, don’t stop taking the medication. Instead, talk with the healthcare team. They may suggest ways to ease the side effects, or they may tweak the treatment plan.

It might take some time for people with HIV to find the right drug regimen. With some careful monitoring and follow-up, healthcare providers will find the antiretroviral drug regimen that works well with the fewest side effects.